My partner has just undergone surgery for a (mechanical) valve replacement and aortic root repair. The problem was first discovered after what turned out to be an anuerysm (almost 2 years earlier). Shortly after the aneur. he became increasingly disinterested in sex and after a year was unable to maintain an erection .
I understand the psycological trauma of the events but wonder how much of this sexual dysfunction can be attributed to the heart's weakness and if any, can he expect to regain normal sexual function after this surgery?
note:He began taking Metaprolol right after said aneur. and is now taking this to regulate the heart rate... (also coumadin) Is impotence an anticipated side effect?
Dear PBS, thank you for your question. Impotence can frequently occur after major cardiac surgery due to the trauma of the surgery, the extended recuperation period, and sometimes, a weak heart. Without more information, I can't comment on whether your partner's heart is weakened now. However, impotence is a known side effect of beta blockers. Beta blockers are used to control the heart rate and blood pressure in patients with aneurysms and in patients after aneurysm repairs. These beneficial effects of beta blockers are utilized to prevent an aortic dissection (tear in the wall of the aorta) from occuring. Coumadin is not known to cause impotence. Thus, your partner may need to be on beta-blockers chronically for his cardiovascular health. However, there may a solution here. Now, we have Viagra which is used to help stimulate blood flow to the penis in men who have difficulty maintaining an erection. But, Viagra doesn't stimulate arousal; that has to occur naturally. I think the next step would be for your partner to discuss these issues with his cardiologist who can then refer him to a urologist who specializes in treating impotency. A complete urological evaluation may be necessary before trying Viagra. The urologist would better be able to comment on the likelihood that he can regain normal sexual function. I hope you find this information useful.
Information provided in the heart forum is for general purposes only. Specific diagnoses and therapies can only be provided by your physician.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.